Jump to content
×
Are you looking for the BariatricPal Store? Go now!

Questions about weight gain due to SSRI’s like Paxil before surgery…HELP!



Recommended Posts

Hi all!
I’m from the Netherlands and I can’t seem to find any answers to my questions , so Hopefully I can find some answers here 🙂 hope so!

I’m looking for women who have gained weight DUE to Paxil, like me.
I went from 70 kg to 96 kg on these meds (for ocd) and tried to switch, without succes. I have to take Paxil the rest of my life. (I also tried to get off them very very slowly but it seems impossible. Tried everything, visited everyone, work out with a person trainer for two years now, eat healthy etc. Can’t get the weight off!!
and I’m even gaining more.

I don’t have excessive cravings and I always used to have a healthy weight.
I wonder if any WLS will help me, as it seems to be more a metabolism problem than an eating problem?

Anyone here who had WLS because they gained due to taking an SSRI ((Prozac, Effexor, lexapro etc) ? And not (only) because of eating too much but maybe also because your metabolism seems to have slowed down?

and…did it work for you?

thanks so much in advance ladies!

Share this post


Link to post
Share on other sites

just wanted to say that a lot of SSRI's are known for that - and I think Paxil is one of the worst. It's too bad your doctor won't switch to you another SSRI - some aren't as notorious for weight gain as others.

Share this post


Link to post
Share on other sites

Hi! I have tried switching but it did’nt work out for me. But indeed, . Paxil is the worst when it comes to weight gain, and the hardest to taper off.
but I hope someone has an answer to my intitial question

Share this post


Link to post
Share on other sites

I'm on an SSRI that causes weight gain too and it works for me after trying many different antidepressants, so I have to stick with it. They say it only adds about 10 pounds in general. So yeah, losing weight is harder when you're fighting against weight-positive meds, but it's definitely do-able.

Share this post


Link to post
Share on other sites

Hoi Renske! I’m Dutch too 😁

I know this isn’t exactly what you were looking for since I am no longer on Paxil, but I did gain a solid 15 kg on it. I was already well into the obese range when I started taking it though.

After quitting (slowly over the course of three months) I didn’t have much success in shedding that weight and actually gained even more.. but I used to self-soothe with food.

The weight is flying off now (4.5 months po), and it feels like my metabolism has had a big kick in the butt 😄

Share this post


Link to post
Share on other sites

I started on Depo and Prozac in Dec. 2017. At the time, I had lost 40lbs from my highest weight. Within a year, I had gained it all back. Its hard to say how much was from each, as they are both well known for weight gain. That being said, I had VSG in Sept. 2021, so nearing 4 months post-op and I've lost about 65lbs. About 20 of that was pre-op, 45 post-op. I figure that's pretty average, given my starting BMI, age, etc. I'm now 10lbs lower than I was before I started the meds, and at my lowest ever adult weight and the loss seems to be holding pretty steady week over week.

Share this post


Link to post
Share on other sites

I have bipolar disorder. When I was diagnosed at 14 I was started on a lot of medications that all cause weight gain. I gained 100 lbs in 2 years.

I lost 50 lbs prior to surgery and have lost 45 since (I had surgery 4 months ago). It's possible to lose weight on psych meds.

I found for me they caused cravings for carbohydrates and I find that if I don't eat sugar, I crave it less. Maybe that would help you?

Share this post


Link to post
Share on other sites

Thanks all for your replies. Good to know you lost weight after surgery.
And also lost a lot a lot prior to the operation! I can’t get anything off, no matter what I do! At the highest I managed 10 pounds with a not so healthy diet.
Summermoose; I’m jealous and impressed you managed to get off Paxil. I’ve tried tapering down real slow with liquids but it was terrible. Never made it to 0…
Even during switching ssri s I felt the effects of getting off Paxil (I’m on them a long time, 25 years)

Gradycat: unfortunately people can gain a lot more than 10 ponds, I’m no exception! It’s part of the cause of obesity in 15 %

it slows down your metabolism or causes cravings. I’m my case (and with many others) I don’t even have cravings and if anything, i only eat healthier en exercise more!
And it’s not coming off, been trying everything for the last 7 years !

Very frustrating!

Share this post


Link to post
Share on other sites

I was sleeved 9 years ago. I lost 110kg over the first 2 years and maintained weight at 67kg for 3 years. Then, I was put on ssri and anti psychotic meds and gained 10 kilos in the first 3 weeks. I went on to gain back 70 kilos of what I lost over the last few years. My psyc. put me on metformin to minimise the weight gain (even though I’m not diabetic) and my weight stopped going up for about the last year now. I have just come back to the community today as I recently committed to losing this weight again. I’m pleased to hear a previous comment here that says that people have lost weight on mental health meds successfully, I’m on the wagon and going for goal.

Share this post


Link to post
Share on other sites

I am also on bipolar meds that are not notorious for weight gain but they caused it in me. I have lost weight post sleeve but am currently sitting about 9 pounds from normal bmi and stuck. My team says this is not totally surprising to them because as they warned me, people with bipolar disorder statistically do not lose as much as others with the same surgery. I am still trying but I have accepted that this may be it for me. I think it’s the meds competing with the surgery and the surgery wins but the meds still kick in and decrease it effectiveness by just a bit.

Share this post


Link to post
Share on other sites

I'm wondering the same thing , I am currently on Lustral for depression and a powerful sleeping tablet and was wondering if there is a delay in the meds getting into my bloodstream after I have my GS in September

Sent from my LE2123 using BariatricPal mobile app

Share this post


Link to post
Share on other sites

I was able, after the fourth attempt, to taper off paxil. I switched to Prozac when I was down to the final quarter dose.

This was relatively recent, 1.5 months, so no conclusion whether it's actually helped me or not.

But it can be done. Not easy, but possible.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

  • Trending Products

  • Trending Topics

  • Recent Status Updates

    • Sunshine Princess

      I just had a teaspoon of hummus with a teaspoon of avocado topped with a teaspoon of greek yogurt and it. was. GLORIOUS. I'm four days out and my surgeon gave me the greenlight to work in small amounts of pureed food. 
      · 0 replies
      1. This update has no replies.
    • lizardskelter

      done
      · 0 replies
      1. This update has no replies.
    • heyitsdilly

      I've officially surpassed 80lbs of weight loss! Working on that 100lbs!
      · 1 reply
      1. acopas

        Way to go!

    • Songbyrd420

      Kind of nervous, as expected. One month out from surgery!
      · 0 replies
      1. This update has no replies.
    • lauren.g

      😫 Hi, I’m new to bariatricpal! I am 8 days post op VSG. I am struggling very badly. I’ve been so emotional because I feel like I’m doing wrong. I’m afraid I’ll eat or drink to fast or eat the wrong thing. I’ve been on Pinterest and YouTube constantly for help. I have followed all of my surgeons and dieticians instructions. I just don’t know if my body is getting enough. Today, I am weak, sore, and just exhausted. 
      · 2 replies
      1. Tara A

        It passes!! Everyone goes though it! It is a short term emotion! I'm almost five years post op! You made the right decision! Don't focus on the change right now. Try to entertain your mind. What your feeling only last about a week. It's related to your body adjusting and you mind adjusting. You got this!!

      2. SleeverSk

        I agree with Tara it's hard right now but it gets better do t forget your hormones will be all over the place you may even feel depressed. Be kind to yourself reach out and talk to people how you are feeling .

  • Recent Topics

  • Hot Products

  • Sign Up For
    Our Newsletter

    Follow us for the latest news
    and special product offers!
  • Together, we have lost...
      lbs

    PatchAid Vitamin Patches

    ×